Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Fort Worth, TX

February 27, 2011Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 27, 2011, 9:59 PM CST for Grayson County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2011, 9:59 PM CST (03:59 UTC)
Expired
Feb 27, 2011, 10:46 PM CST
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 151 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 10:01 PM CSTTSTM WND DMGSadler, TXNUMBER OF HIGHWAY SIGNS DOWN NEAR SADLER.
Feb 27, 10:02 PM CSTHAIL 12 W Sadler, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KFWD 280359
SVRFWD
TXC181-280500-
/O.NEW.KFWD.SV.W.0005.110228T0359Z-110228T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
959 PM CST SUN FEB 27 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1100 PM CST

* AT 959 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITESBORO...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTTSBORO AROUND 1010 PM
  KNOLLWOOD...SHERMAN AND EISENHOWER STATE PARK AROUND 1015 PM
  DENISON AROUND 1020 PM
  HENDRIX AND BELLS AROUND 1030 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3390 9659 3384 9659 3383 9651 3378 9648
      3379 9642 3374 9637 3358 9637 3355 9694
      3381 9693 3387 9679 3384 9676 3384 9671
      3391 9668 3392 9664
TIME...MOT...LOC 0359Z 266DEG 39KT 3368 9683

$$
2 follow-up statements
177 
WWUS54 KFWD 280429
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1029 PM CST SUN FEB 27 2011

TXC181-280500-
/O.CON.KFWD.SV.W.0005.000000T0000Z-110228T0500Z/
GRAYSON TX-
1029 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR CENTRAL GRAYSON COUNTY...

AT 1028 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SOUTHMAYD...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMAN...KNOLLWOOD AND POTTSBORO AROUND 1035 PM CST...
  DENISON AND EISENHOWER STATE PARK AROUND 1040 PM CST...
  BELLS AROUND 1045 PM CST...
  HENDRIX AROUND 1050 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST MONDAY MORNING FOR
NORTHEASTERN TEXAS.

&&

LAT...LON 3384 9659 3383 9651 3378 9648 3379 9642
      3374 9637 3358 9637 3355 9694 3368 9693
TIME...MOT...LOC 0428Z 247DEG 48KT 3362 9669

$$


92
356 
WWUS54 KFWD 280446
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1046 PM CST SUN FEB 27 2011

TXC181-280456-
/O.CAN.KFWD.SV.W.0005.000000T0000Z-110228T0500Z/
GRAYSON TX-
1046 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAYSON COUNTY IS
CANCELLED...

AT 1046 PM CST THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3384 9659 3383 9651 3378 9648 3379 9642
      3374 9637 3358 9637 3355 9694 3368 9693
TIME...MOT...LOC 0446Z 247DEG 48KT 3371 9642

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:57 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 27, 8:57 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
857 PM CST SUN FEB 27 2011

.AVIATION...
ADDING A MENTION OF SHRA AND 5SM HZ/DU FOR METRO TAFS BETWEEN 4
AND 6Z. ELEVATED BAND OF CONVECTION HAS DEVELOPED TO THE NORTHWEST
ABOVE CAP WHICH REMAINS STRONG BASED ON LATEST SOUNDINGS. 0Z
SOUNDINGS FROM FTW/OUN SHOW MID LEVEL MOISTURE INCREASES FARTHER
NORTH AND THUS MOST ROBUST CONVECTION/THUNDER IS MORE LIKELY NORTH
OF I-20. THREW IN A VCTS FOR DFW/DAL BASED ON TRENDS AND WILL
CONTINUE TO WATCH HOW THIS EVOLVES.

.../PREVIOUS AVIATION DISCUSSION/...
VFR EXPECTED THROUGH THE PERIOD BUT THERE ARE A FEW CONCERNS.

THE FIRST ARE THE WINDS. SOUTH WINDS SHOULD DIMINISH DURING THE
NEXT COUPLE HOURS TO NEAR 15 KT. AS THE DRY LINE/PACIFIC FRONT
APPROACHES WINDS SHOULD GO SW AND DIMINISH FURTHER. AFTER FROPA
WEST WINDS NEAR 15KT ARE EXPECTED...BUT THERE MAY BE SOME HIGHER
GUSTS. STRONGER WEST WINDS OF 40-50KT WILL EXIST AT 2-4KFT WHICH
MAY MAKE FOR SOME TRICKY FINAL APPROACHES ON N-S RUNWAYS.

AS FAR AS CONVECTION. CAP SHOULD REMAIN THE MAIN PLAYER. A COUPLE
SHORT RANGE MODELS ARE DEVELOPING SOME ELEVATED CONVECTION ABOVE
THE CAP...BUT INSTABILITY IS LOW IN THIS REGION. UPDRAFTS SHOULD
BE WEAK AND RIPPED APART BY STRONG SHEAR. THUS IT IS POSSIBLE A
THIN BAND OF ELEVATED SHOWERS MAY OCCUR AS THE FRONT MOVES
ACROSS...BUT EVEN THIS IS A LOW PROBABILITY. WILL OMIT ANY
MENTION IN TAFS.

DUST ACROSS WEST TEXAS IS HEADED MORE NORTHEAST THAN EAST. BY THIS
EVENING WITH MORE WEST TO EAST FLOW BEHIND PACIFIC FRONT SOME OF
THIS MAY CROSS THE AREA...BUT MOST OF IT WILL REMAIN ALOFT AND NO
VSBY RESTRICTIONS ARE EXPECTED HERE.

POLAR COLD FRONT WILL ARRIVE AROUND SUNRISE TOMORROW. SOME THREAT
OF MVFR COLD AIR STRATUS BEHIND THE FRONT EARLY-MID MORNING...BUT
CONFIDENCE IS LOW AND WILL SHOW SCT025 NOW.

VFR WITH NORTH WINDS NEAR 20KT AND GUSTY ARE EXPECTED TOMORROW
AFTERNOON.            TR.92

&&

.UPDATE...
CANCELING WIND ADVISORY...NOW BELOW CRITERIA EVERYWHERE. ALSO
TRIMMING POPS AND REMOVING THE MENTION OF SEVERE THUNDER IN THE
GRIDS. 00Z SOUNDING SHOWS SO LITTLE MOISTURE AVAILABLE THAT
ALTHOUGH SHOWERS MAY OCCUR AND EVEN A FEW THUNDERSTORMS IN THE
NORTHEAST...THE THREAT IS MUCH LESS THAN PREVIOUSLY FORECAST. 84

&&

.PREV DISCUSSION... /ISSUED 250 PM CST SUN FEB 27 2011/
VIGOROUS UPPER DISTURBANCE NOW PROGRESSIVELY LIFTING EWD ACROSS
AZ/NM THIS AFTERNOON...AS STRONG 130-150 KT UPPER JET MOVES OVER THE
SRN PLAINS AHEAD OF THE SYSTEM. AT THE SURFACE...DRYLINE NOW NUDGING
EAST INTO AREAS WEST OF A JACKSBORO TO MINERAL WELLS LINE AND WILL
CONTINUE TO GRADUALLY PUSH EAST TOWARD THE I-35 CORRIDOR THROUGH THE
EVENING HOURS. CHECK OF ACARS DATA FROM COMMERCIAL AIRCRAFT THROUGH
18Z...RAPID-UPDATE RUC AND NAM12 DATA AND 4 KM WRF MODELS INDICATE
THAT THE EML/CAPPING INVERSION ALOFT WILL REMAIN STRONG ENOUGH TO
INHIBIT CONVECTIVE DEVELOPMENT UNTIL 03Z-05Z/MID-LATE EVENING WHEN
LARGE-SCALE LIFT FINALLY JUXTAPOSES OVER THE TOP OF THE DRYLINE. AT
THAT TIME...CAP WILL RISE AND MOISTEN EAST OF THE DRYLINE ACROSS
EASTERN NORTH TEXAS WITH ISOLATED TO SCATTERED STRONG TO SEVERE
STORMS DEVELOPING IN MOIST SECTOR OVER EASTERN COUNTIES. 60-70 KT
0-6KM BULK SHEAR AND 30-40 KT W/SWLY 0-1 KM BULK SHEAR WILL LEND TO
POSSIBLE LINEAR DEVELOPMENT ACROSS AREAS MAINLY ALONG AND EAST OF A
BONHAM...TERRELL...ATHENS LINE BY OR JUST BEFORE MIDNIGHT. WITH
UNCERTAINTY OF EXACT DRYLINE POSITION AT THIS TIME...HAVE INCLUDED
THE D/FW METROPLEX AND WACO AREAS ON WESTERN PERIPHERY OF ISOLATED
SEVERE RISK AREA WHICH IS SLIGHTLY WEST OF SPC PROJECTIONS. IN
ESSENCE...WITH MODEST INSTABILITY EAST OF THE DRYLINE AND VERY
STRONG WIND SHEAR...ANY STORMS THAT DO DEVELOP WILL LIKELY REACH
STRONG TO SEVERE LIMITS WITH A FEW SUPERCELLS PRODUCING HAIL...
DAMAGING WINDS AND FREQUENT LIGHTNING.

DRYLINE PROJECTS TO MOVE OUT OF EASTERN NORTH TX BY 3 AM MONDAY
MORNING...ENDING THE SEVERE WX THREAT. A COLD FRONT SWEEPS ACROSS
THE RED RIVER VALLEY AFTER DAYBREAK WITH THE DEPARTURE OF THE STRONG
UPPER LEVEL SYSTEM. WE HAVE HELD THE RED FLAG WARNING ACROSS FAR
WESTERN COUNTIES THROUGH MIDNIGHT AND HAVE ADDED A WIND ADVISORY
THROUGH THIS EVENING AS WELL FOR WESTERN NORTH TX/REFER TO ADVISORY
LINE BELOW OR OUR WEB PAGE FOR DETAILS/. MORE FIRE WEATHER AND WIND
ISSUES MAY CONTINUE INTO MONDAY AND WILL ALLOW FUTURE FORECASTS TO
HANDLE ANY EXTENSIONS/ADJUSTMENTS WITH GUSTY NORTHWEST WINDS BEHIND
THE COLD FRONT MONDAY. DESPITE MOSTLY SUNNY SKIES MONDAY...HIGHS
WILL ONLY REACH INTO THE 60S...SO IT'LL FEEL COOL.

ZONAL FLOW AND INFLUENCE OF CONTINENTAL HIGH PRESSURE AT THE
SURFACE WILL LEND TO A QUIET EARLY-MID WEEK PERIOD WITH PLENTY OF
SUNSHINE. TEMPERATURES WILL GRADUALLY WARM DURING THIS TIME AS
S/SE WINDS RETURN TO THE REGION TUES-FRI...BRINGING GULF MOISTURE
BACK UP INTO THE AREA BY THE END OF THE WEEK. ANOTHER UPPER
DISTURBANCE EJECTS ACROSS THE CENTRAL PLAINS WITH A COLD FRONT
PUSHING INTO THE AREA LATE FRIDAY INTO SATURDAY. WE WILL MAINTAIN
LOW CHANCES FOR THUNDERSTORMS MAINLY ACROSS THE NORTHEAST HALF OF
NORTH TX FOR NOW WITH SYSTEM REMAINING TO OUR NORTH. LOOK FOR COOLER
AND BREEZY CONDITIONS FOR MOST OF NEXT WEEKEND.   05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  45  62  36  69  44 /  10   0   0   5   0
WACO, TX              49  66  35  68  41 /   5   0   5   5   0
PARIS, TX             46  61  35  66  38 /  30   0   0   5   0
DENTON, TX            44  61  32  69  40 /  10   0   0   5   0
MCKINNEY, TX          45  63  31  67  38 /  10   0   0   5   0
DALLAS, TX            47  64  40  68  45 /  10   0   0   5   0
TERRELL, TX           47  62  36  67  40 /  20   0   0   5   0
CORSICANA, TX         48  64  39  67  42 /  10   0   0   5   0
TEMPLE, TX            46  68  35  69  41 /   0   0   5   5   0
MINERAL WELLS, TX     43  67  33  72  39 /   0   0   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT CST TONIGHT FOR TXZ100-101-115-
116-129-130-141>143.

&&

 /
Hazardous weather outlook, Feb 27, 6:01 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CST SUN FEB 27 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
601 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 BETWEEN
9 PM THIS EVENING AND 3 AM EARLY MONDAY MORNING. AN ISOLATED
STRONG OR SEVERE STORM WITH DAMAGING WINDS AND HAIL IS POSSIBLE
EAST OF A BONHAM TO CANTON LINE.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEST OF A
BRIDGEPORT...MINERAL WELLS...HAMILTON LINE WHERE A RED FLAG
WARNING WILL REMAIN IN IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH
TEXAS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED EAST OF BONHAM TO CANTON LINE
BETWEEN MIDNIGHT AND 3 AM MONDAY MORNING.

92

In the hours before

Special weather statement, Feb 27, 9:49 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
949 PM CST SUN FEB 27 2011

TXZ093-280415-
GRAYSON TX-
949 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GRAYSON COUNTY

AT 950 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF WHITESBORO...MOVING EAST AT 45
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COLLINSVILLE...DENISON...
KNOLLWOOD...POTTSBORO...SHERMAN...WHITESBORO AND EISENHOWER STATE
PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3390 9659 3388 9658 3385 9661 3384 9657
      3360 9652 3355 9694 3382 9693 3387 9679
      3384 9676 3384 9671 3385 9669 3391 9668
      3392 9664
TIME...MOT...LOC 0350Z 266DEG 39KT 3367 9695

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 9:49 PM CSTSpecial Weather StatementFWDGrayson26 min
Feb 27, 10:48 PM CSTSpecial Weather StatementFWDHamilton27 min
Feb 27, 11:18 PM CSTSpecial Weather StatementFWDCoryell27 min
Feb 27, 11:50 PM CSTSpecial Weather StatementFWDEllis25 min
Feb 27, 11:51 PM CSTSpecial Weather StatementFWDMcLennan24 min
Feb 27, 11:55 PM CSTSevere Thunderstorm WarningFWDFalls, McLennan39 min
Feb 28, 12:09 AM CSTSpecial Weather StatementFWDFreestone, Limestone, Navarro36 min
Feb 28, 4:12 AM CSTWind AdvisoryFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more8 hr
Feb 28, 4:41 AM CSTRed Flag WarningFWDBell, Bosque, Comanche, Coryell, Eastland, Erath and 12 more10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.